Alert archive / Oklahoma / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Norman, OK

February 1, 20088 counties in Texas; 9 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Feb 1, 2008, 4:37 AM CST for 8 counties in Texas; 9 counties in Oklahoma. It took effect at Feb 1, 2008, 7:56 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 4:37 AM CST (10:37 UTC)
In effect from
Feb 1, 2008, 7:56 AM CST
Expired
Feb 1, 2008, 7:00 PM CST
In force
11 hr
Issued by
NWS Norman, OK

Counties Comanche County, OK, Cotton County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Jefferson County, OK, Kiowa County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 14 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 011037
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
437 AM CST FRI FEB 1 2008

...RED FLAG WARNING FOR WESTERN NORTH TEXAS...

.RAPIDLY DROPPING SURFACE PRESSURES IN THE LEE OF THE ROCKIES
WILL INDUCE STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS ACROSS THE
REGION LATE THIS MORNING AND AFTERNOON. WARM TEMPERATURES WILL
ALSO BE SEEN...WHICH WILL HELP DRIVE RELATIVE HUMIDITIES WELL
BELOW 20 PERCENT.

TXZ083>090-011845-
/O.UPG.KOUN.FW.A.0005.080201T1700Z-080202T0000Z/
/O.NEW.KOUN.FW.W.0007.080201T1700Z-080202T0000Z/
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
437 AM CST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

STRONG SOUTHERLY WINDS...TEMPERATURES WELL INTO THE 60S...AND
RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE WILL CREATE
CRITICAL WILDFIRE CONDITIONS. ANY FIRES THAT GET STARTED WILL
LIKELY BE DIFFICULT TO CONTAIN.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
2 follow-up statements
000 
WWUS84 KOUN 011356
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
756 AM CST FRI FEB 1 2008

...RED FLAG WARNING NOW IN EFFECT FOR WESTERN NORTH TEXAS AND 
MUCH OF SOUTHWEST OKLAHOMA...

.RAPIDLY DROPPING SURFACE PRESSURES IN THE LEE OF THE ROCKIES
WILL INDUCE STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS ACROSS THE
REGION LATE THIS MORNING AND AFTERNOON. DESPITE A COOL START THIS
MORNING...A WARM FRONT WILL APPROACH FROM THE SOUTHWEST THIS
AFTERNOON...PUSHING HIGHS INTO THE UPPER 50S AND LOW 60S...WITH
HUMIDITY BELOW 20 PERCENT.

OKZ033>039-044-045-012200-
/O.EXB.KOUN.FW.W.0007.080201T1700Z-080202T0100Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-
JEFFERSON-
756 AM CST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

AT THE REQUEST OF OKLAHOMA STATE FORESTRY OFFICIALS...THE NATIONAL 
WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS
IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING.

SOUTHERLY WINDS WILL INCREASE TO 20 TO 25 MPH WITH HIGHER GUSTS
TODAY IN SOUTHWEST OKLAHOMA. DESPITE A COOL START TO THE
DAY...HUMIDITY WILL DROP BELOW 20 PERCENT FOR A FEW HOURS LATE
THIS AFTERNOON. THESE CONDITIONS...COMBINED WITH AVAILABLE
FUELS...WILL ALLOW FOR THE RAPID SPREAD OF ANY WILDFIRES THAT MAY
BEGIN.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

TXZ083>090-012200-
/O.EXT.KOUN.FW.W.0007.080201T1700Z-080202T0100Z/
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
756 AM CST FRI FEB 1 2008

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CST THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING. 

STRONG SOUTHERLY WINDS...TEMPERATURES WELL INTO THE 60S...AND
RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE WILL CREATE
CRITICAL WILDFIRE CONDITIONS. ANY FIRES THAT GET STARTED WILL
LIKELY BE DIFFICULT TO CONTAIN. CONDITIONS WILL IMPROVE ONLY
SLOWLY THIS EVENING...THEN MORE QUICKLY BE MID EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

BURKE
000 
WWUS84 KOUN 012315
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CST FRI FEB 1 2008

...RED FLAG WARNING NOW IN EFFECT FOR WESTERN NORTH TEXAS AND
MUCH OF SOUTHWEST OKLAHOMA...

.RAPIDLY DROPPING SURFACE PRESSURES IN THE LEE OF THE ROCKIES
WILL INDUCE STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS ACROSS THE
REGION THROUGH TODAY...WHICH WILL ALSO BRING EXTREMELY DRY AIR FROM
WEST TEXAS INTO THE AREA.  

OKZ033>039-044-045-TXZ083>090-020100-
/O.CON.KOUN.FW.W.0007.000000T0000Z-080202T0100Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-
JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
CLAY-
515 PM CST FRI FEB 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING.

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH SOME GUSTS NEAR 40
MPH...ALONG WITH RELATIVE HUMIDITY VALUES BETWEEN 10 AND 20
PERCENT WILL CONTINUE THROUGH EARLY EVENING...BEFORE THE WIND
SPEEDS GRADUALLY WEAKEN TOWARD MIDNIGHT. ALTHOUGH RELATIVE
HUMIDITY VALUES WILL REMAIN BELOW 20 PERCENT FOR MUCH OF THE
EVENING. A COLD FRONT WILL REACH NORTHWESTERN OKLAHOMA BY MIDNIGHT
AND NEAR LAWTON BETWEEN 3 AND 6 AM. 

ANY FIRES THAT GET STARTED WILL LIKELY BE DIFFICULT TO CONTAIN.

$$
JAMES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 1, 4:30 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 1, 4:30 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CST FRI FEB 1 2008

.DISCUSSION...
FIRE WEATHER CONCERNS RETURN TODAY...PRIMARILY OVER WESTERN NORTH
TEXAS AND SOUTHWEST PORTIONS OF OKLAHOMA. RED FLAG CRITERIA NOT
METEOROLOGICALLY CONSISTENT AS ONE TRAVERSES THE RED RIVER AND TEXAS
PANHANDLE BORDER. AS SUCH...RED FLAG CONDITIONS FORECAST TO BE MET
OVER WESTERN NORTH TEXAS COUNTIES...WITH MARGINAL CONDITIONS OVER
SOUTHWEST OKLAHOMA. ALTHOUGH THERE MAY BE A SHORT TIME WHERE
OKLAHOMA RED FLAG WARNING CRITERIA WILL BE MET...WARNING ISSUED
THIS MORNING WILL BE CONFINED TO TEXAS...WHERE THEIR CRITERIA IS
EXPECTED TO BE EASILY MET FOR A GOOD PORTION OF THE AFTERNOON.

WEAK FRONTAL BOUNDARY WILL PASS THROUGH REGION TONIGHT WITH MAIN
IMPACT BEING A SWITCH TO NORTHERLY AND MUCH LIGHTER WIND. STRONGER
MID-LEVEL WAVE WILL PASS THROUGH CENTRAL/SOUTHERN PLAINS
SUNDAY...INDUCING STRONG LOW-LEVEL JET AND ASSOCIATED THETA-E
ADVECTION. SOUNDINGS MARGINAL FOR ELEVATED WEAK CONVECTION OVER
AREAS EAST OF I-35 ON SUNDAY...ALTHOUGH THERE MAY BE ENOUGH
INHIBITION TO LIMIT ANY ACTIVITY TO SHALLOW SHOWERS/DRIZZLE. WILL
MENTION ISOLATED THUNDER OVER EXTREME EASTERN PORTIONS OF FORECAST
AREA ON SUNDAY.

LONG-WAVE TROUGH WILL BEING TO PULL OUT OF WESTERN U.S. INTO
CENTRAL AND SOUTHERN PLAINS MONDAY AND TUESDAY. AS FAR AS
IMPACTING WEATHER ACROSS OKLAHOMA AND NORTH TEXAS...MODELS
BEGINNING TO LIKE THIS SYSTEM MORE AND MORE EACH RUN. ALTHOUGH
THE SYSTEM DOES NOT CURRENTLY APPEAR TO BE AS INTENSE AS THE ONE
THAT PASSED THROUGH YESTERDAY...IT IS PROGD TO TAKE A SIMILAR
PATH. THIS WILL ALLOW US TO KEEP THE MENTION OF SNOW IN FORECAST
ACROSS THE NORTHERN THIRD TO ONE-HALF OF OKLAHOMA FOR NOW. WILL
BUMP POPS UP ACROSS NORTHERN OKLAHOMA FOR TUESDAY AND TAKE TEMPS
DOWN A BIT. IF TRENDS CONTINUE WITH MODEL FORECASTS...ACCUMULATING
SNOW EVENT WILL NEED TO BE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  31  52  32 /   0   0   0  10
HOBART OK         57  31  53  31 /   0   0   0  10
WICHITA FALLS TX  64  36  62  40 /   0   0   0  10
GAGE OK           51  22  48  24 /   0   0   0  10
PONCA CITY OK     38  20  43  24 /   0   0   0  10
DURANT OK         56  37  62  47 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR TXZ083>090.

&&

22/11
Hazardous weather outlook, Jan 31, 9:20 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CST THU JAN 31 2008

OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
920 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN OKLAHOMA MONDAY NIGHT
AS A COLD FRONT MOVES THROUGH THE AREA. AT THIS TIME...INSTABILITY
APPEARS TOO LOW TO SUPPORT SEVERE STORMS.

OTHER HAZARDOUS WEATHER...
BREEZY SOUTH TO SOUTHWEST WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITIES TO SUPPORT THE POTENTIAL FOR WILDFIRES ACROSS
SOUTHWESTERN OKLAHOMA AND PARTS OF NORTH TEXAS ON FRIDAY. STRONG
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES RETURN TO WESTERN
OKLAHOMA AND PARTS OF NORTH TEXAS NEXT SUNDAY AND MONDAY.

RAIN MAY MIX WITH OR CHANGE TO SNOW LATE MONDAY INTO TUESDAY ACROSS
PARTS OF NORTHERN AND CENTRAL OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

Nearby

Red Flag Warnings in Oklahoma, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.